FDA Confirms Increased Risk of Leg and Foot Amputations With Diabetes Medicine Canagliflozin

Date: 
May, 2017

May 16, 2017. The US Food and Drug Administration (FDA), in a Drug Safety Communication, has concluded that the type 2 diabetes medicine canagliflozin (brand names Invokana, Invokamet, Invokamet XR) causes an increased risk of leg and foot amputations. This finding is based on data from two large clinical trials—the CANVAS (Canagliflozin Cardiovascular Assessment Study) and CANVAS-R (A Study of the Effects of Canagliflozin on Renal Endpoints in Adult Participants With Type 2 Diabetes Mellitus)—which found that leg and foot amputations occurred approximately twice as often in patients taking canagliflozin as placebo. The FDA is requiring new warnings, including a prominent boxed warning, be added to canagliflozin drug labels. Before prescribing canagliflozin, health care professionals should consider factors that may predispose patients to amputation, including prior amputation or existing peripheral vascular disease, neuropathy, and/or diabetic foot ulcers. Also, patients receiving canagliflozin should be monitored for these signs and symptoms, with canagliflozin discontinued if these complications occur. Click here for full article